Hail, Dane
- When
- June 29, 11:52 AM CST
- Where
- Dane County, 2.13 mi WSW of Middleton
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 43.090, -89.540
Numerous slow moving thunderstorms along a warm front produced some flash flooding and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Numerous slow moving thunderstorms along a warm front produced some flash flooding and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 29, 10:32 AM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1132 AM CDT Mon Jun 29 2020 .UPDATE...Convection underway across the northwest half of the cwa. This area is on the southern periphery of better 0-6km shear. Also vicinity of surface boundary with some outflow interaction as well from earlier convection that stayed to our north. Have made some pop adjustments focusing greater coverage in northwest cwa. None of the new convection is too robust. Plenty of CAPE and high PWAT values combined with Corfidi vectors only on the order of 5-10 knots suggest some decent downpours. Some isolated downburst potential as well. PC && .AVIATION(18Z TAFS)...Overall VFR this period with weak flow. Some MVFR ceilings are showing up with convection in the northwest cwa so some of this likely to linger for a time with greatest coverage of storms there. Convection should die off early this evening with only isolated tsra expected again on Tuesday. PC && .MARINE...Light east to southeast winds will persist for the next several days as weak high pressure of 29.8 inches stalls over the eastern Great Lakes, and low pressure remains nearly stationary over the High Plains. There will be chances for scattered thunderstorms through most of the week as well. Otherwise the potential for fog and haze will likely remain the main marine concerns the next several days. PC && .PREV DISCUSSION... (Issued 613 AM CDT Mon Jun 29 2020) UPDATE... No changes to the forecast at this time. AVIATION(12Z TAFS)... Later this morning and into the early afternoon we will see increasing chances for some showers and thunderstorms. The uncertainty remains very high with respect to the potential for storms but if we do see a few storms there could become strong with some hail and strong wind potential. The best chance for storms will also remain away from the shoreline. Other than any storm potential conditions should remain mostly VFR with light southeast winds. Also it is worth mentioning that if any storms do form but do not impact the terminal directly there may be outflows that significantly alter wind directions. PREV DISCUSSION... (Issued 345 AM CDT Mon Jun 29 2020) SHORT TERM... Today and Tonight...Forecast Confidence is Low/Medium... This morning we may start to see outflow of the MCS to the northwest push southeast. At the moment the storms with the MCS remain fairly stationary given minimal flow. The outflow may trigger weak convection into the morning hours with potential for some weak storms/showers to push into the northwest parts of the CWA. Into the early afternoon some surface convergence, perhaps lake influenced, may trigger additional convection on a north- south axis. CAMs continue to suggest this boundary, although weak, will provide enough lift to get to the LFC. It is also worth mentioning that once we have one storm the corresponding outflow will likely have the capabilities of producing additional convection. The uncertainties with this remain quite high given minimal forcing and perhaps the CAMs overdoing it on the low level convergence. In addition, due to the weak flow any storms would be expected to be very slow moving with potential for some backbuilding in addition to the PWATs of 1.5-2.0 inches. Thus we could see some flash flooding potential if any storms start to sit over certain areas. There are also some concerns for severe storms with the potential for large hail up to an inch and damaging wind gusts. This risk is very conditional upon storms and the corresponding strength of storms given lack of flow. LONG TERM... Tuesday through Sunday...Confidence is Low to Medium Run to run variability in guidance continues to keep confidence in the forecast through the middle of the week on the lower side. Models are struggling with system moving north out of the southern US into the IA/IL region today. This feature encounters the upper ridge and stalls out Monday into Tuesday. Previous runs kept this feature south resulting in an influx of drier air keeping PoPs out of the region. However, models have come back to the idea of this low either getting picked up by a shortwave ejecting out of the Intermountain west or becoming stretched out to where forcing weakens with time. So, the focus is then for Tuesday where convergence and forcing associated with this low will generate scattered storms. The best chances appear to be across the SW portion of the area closer to the low. Instability and upper level lapse rates are a bit weaker compared to Monday but with little in the way of shear pulse type storms capable of gusty winds and heavy downpours are the main threat. Slight chances for storms continue on Wednesday mainly over west- central WI but with models starting to all agree on drier air working in from the NE storms could end up staying over far SW WI. The uncertainty ramps up for Thursday with differing solutions on where to take the remnant upper low. The GFS is the most bullish and is the outlier in terms of moisture and placement of the upper features. So, have trended the forecast more towards the ECMWF/CMC solutions with more limited chances for storms on Thursday. Those models really amplify the drier air aloft and thus more limited chances for storms. As we head into Friday and into the July 4th holiday weekend the upper ridge builds over the region suppressing any chances for storms. This will also mean slightly warmer temps with highs likely reaching the 90 degree mark over the weekend. AVIATION(09Z TAFS)... Early this morning will likely remain quiet but as we go through the morning and especially into the early afternoon we will see increasing chances for some showers and thunderstorms. The uncertainty remains very high with respect to the potential for storms but if we do see a few storms there could become strong with some hail and strong wind potential. The best chance for storms also remain away from the shoreline. Other than any storm potential conditions should remain mostly VFR with light southeast winds. Also it is worth mentioning that if any storms do form but do not impact the terminal directly there may be outflows that significantly alter wind directions. MARINE... Light east to southeast winds will persist for the next several days as weak high pressure of 29.8 inches stalls over the eastern Great Lakes, and low pressure remains nearly stationary over the High Plains. There will be chances for scattered thunderstorms through most of the week as well. Otherwise the potential for fog and haze will likely remain the main marine concerns the next several days. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Today/Tonight and Aviation/Marine...ARK Tuesday through Sunday...Stumpf
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 345 AM CDT Mon Jun 29 2020 WIZ046-047-051-052-056>060-062>072-300845- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 345 AM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected to develop late this morning into the afternoon hours. Gusty winds, hail, and very heavy rainfall are expected with storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic chances for thunderstorms Tuesday through Friday and then again on Sunday. Thunderstorms will likely be most widespread during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ643>646-300845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 345 AM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon with gusty winds and hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic chances for thunderstorms Tuesday though Friday and then again on Sunday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-300845- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 345 AM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening across the southern half of Lake Michigan. Gusty winds and hail are the main threats with any storm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic chances for thunderstorms Tuesday though Friday and then again on Sunday. www.weather.gov/mkx
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 1029 AM CDT Mon Jun 29 2020 WIZ046-291615- Marquette- ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARQUETTE COUNTY... At 1028 AM CDT, a strong thunderstorm was located 9 miles southwest of Westfield, or 13 miles northeast of Wisconsin Dells, moving northeast at 20 mph. Winds of exceeding 40 mph and half inch hail are possible with this storm. Locations impacted include... Westfield, Lawrence, Oxford, Neshkoro, Springfield Corners and Harrisville. If outdoors, consider seeking shelter inside a building. LAT...LON 4366 8960 4398 8960 4398 8918 TIME...MOT...LOC 1528Z 223DEG 19KT 4376 8958 WAGNER
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1209 PM CDT Mon Jun 29 2020
WIZ056-062-063-291800-
Iowa-Sauk-Dane-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL IOWA...WESTERN
DANE AND SOUTHERN SAUK COUNTIES...
At 1208 PM CDT, radar indicated strong thunderstorms were located
along a broken line extending from 7 miles southwest of Mount Horeb
to 7 miles southwest of Mazomanie to 9 miles west of Spring Green.
Movement was northeast at 20 mph.
Winds exceeding 40 mph are possible with these storms.
Locations impacted include...
Western Madison, Middleton, Waunakee, Mount Horeb, Dodgeville,
Prairie Du Sac, Sauk City, Cross Plains, Mazomanie, Spring Green,
Black Earth, Barneveld, Blue Mounds, Highland, Arena, Plain,
Ridgeway, Clyde, Hollandale and Blackhawk Lake Rec Area.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4321 9030 4317 9020 4317 9019 4342 9019
4329 8972 4321 8937 4286 8976 4286 8993
4304 9038
TIME...MOT...LOC 1708Z 212DEG 18KT 4293 8984 4309 8988 4313 9024
WAGNERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1218 PM CDT Mon Jun 29 2020
WIZ057-058-291800-
Dodge-Columbia-
...A STRONG THUNDERSTORM WILL AFFECT EASTERN COLUMBIA AND
NORTHWESTERN DODGE COUNTIES...
At 1217 PM CDT, a strong thunderstorm was located near Fall River, or
7 miles northwest of Columbus, moving northeast at 20 mph.
Winds exceeding 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Beaver Dam, Randolph, Fall River, Cambria, Fox Lake, Otsego,
Friesland, Doylestown and Astico.
LAT...LON 4354 8872 4335 8905 4333 8919 4337 8925
4363 8907 4363 8893
TIME...MOT...LOC 1717Z 224DEG 17KT 4340 8914
WAGNERThe Milwaukee radar (KMKX), 82 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
2 hail, 2 flash flood, 1 flood. Local standard time, as filed.
Flash flooding of streets in Middleton and Madison after a quick 2-2.5 inches of rain. This included N. Blair St. and E. Dayton St. in Madison where vehicles were struggling to drive through high, standing water. In Middleton, North Point Rd., Greenway Blvd., and University Ave. were closed due to high water.
Widespread flash flooding of streets in urban areas across the eastern half of Rock County after a quick 2 to 4 inches of rain. This especially included Beloit and Janesville.
The flooding of streets in Middleton, Madison, and surrounding areas continued after a quick 2-2.5 inches of rain. Some roads remained closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899270, 899271, 899327, 899294, 899333.